Alabama, 2023

Flash Flood and Hail in Alabama, May 9, 2023

May 9, 2023 · NWS BMX · 8 events in 4 counties and zones

An outflow boundary from a decaying MCS triggered isolated strong to severe thunderstorms during the afternoon and evening hours on May 9th. Due to the slow movement of the storms, some localized flooding also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An outflow boundary from a decaying MCS triggered isolated strong to severe thunderstorms during the afternoon and evening hours on May 9th. Due to the slow movement of the storms, some localized flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 11:46 AM CST, 4 minutes earlier.

Area forecast discussion, May 9, 11:46 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1246 PM CDT Tue May 9 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 1242 PM CDT TUE MAY 9 2023

High pressure off the southeast coast will continue to influence the
state with south to southwesterly low level flow through the short
term. This flow will continue to bring warm and moist air with moist
low and mid levels throughout the day and night. High temperatures
today will be in the low to mid 80s, but with humidities present,
the heat index will be in the upper 80s and lower 90s today.

Diurnal convection will be possible today with instabilities between
2500 and 3500 J/kg and DCAPE values over 1000 J/kg. Winds will be
light in the mid and low levels so storms will not have a lot of
movement. PW values are at the 90th percentile for this time of
year. Isolated to scattered showers and thunderstorms will be
possible mainly this afternoon with a few storms possibly becoming
strong. Will have to watch a risk for microbursts...thought gusty
winds and downbursts appear possible.

Several boundaries will be moving through the state...one in the
north from last night's decayed MCS and another from the southwest
from the convection in southern MS this morning. Showers and storms
could fire up across a large part of the area with the main focus
along these boundaries.

Tonight...all activity will weaken after sunset and only remain as
isolated showers by the early morning. Overnight lows will be in the
60s. Any areas that do clear out clouds by the early morning could
see fog development with so much low level moisture present.

Wednesday...the morning could have light lingering showers around
the area. A boundary is expected to set up across the central part
of the area with scattered showers and thunderstorms developing
along and south of this line. Moisture should be slightly lower in
the northern half the state with scattered showers and isolated
thunderstorms. Along and south of the boundary...instabilities and
DCAPE will be the same as today with light winds. Strong storms
will be possible in the afternoon with downbursts and gusty winds
possible. High temperatures on Wednesday will be in the mid to
upper 80s with head indices in the upper 80s and lower 90s. 24

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 310 AM CDT TUE MAY 9 2023

High pressure persists across the Southeastern CONUS through the
weekend under an amplified ridge aloft. A shortwave lifts to our
north and west on Thursday. We also have a stalled moisture boundary
across Central AL, so we could see at least scattered showers and
thunderstorms develop.

We then start to see more of a diurnal pattern in showers and
thunderstorms for Friday through Sunday with a gradual warming trend
each day. By Sunday afternoon, highs could reach into the low 90s
for much of the area.

The ridging begins to flatten as we go into Monday, with some
guidance runs hinting at a frontal passage at some point early next
week. This would lead to more rain and thunderstorms, but details on
coverage and timing are still uncertain.

25/Owen

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT TUE MAY 9 2023

High pressure to the southeast will keep south and southwesterly
flow over the area with plenty of low and mid level moisture
advection. Ceilings will generally be VFR to MVFR through the
afternoon. Any areas that do clear out overnight could see at
least MVFR visibilities from fog development in the early morning
Wednesday. Diurnal showers and thunderstorms will be possible
this afternoon and Wednesday afternoon. Confidence is low on exact
timing of this scattered to isolated convection at any TAF
site...so for how have left TEMPOs to cover these possibilities.
Any strong shower and thunderstorm could produce gusty and strong
winds.

24

&&

.FIRE WEATHER...

Isolated to scattered rain and thunderstorm chances persist each
day this week. The related increase in moisture will keep
afternoon minimum RH values above critical levels. 20-foot winds
will be westerly today, then become easterly tomorrow, with
speeds of 5 to 10 mph each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  88  62  82 /  20  30  20  40
Anniston    64  86  64  82 /  20  30  20  40
Birmingham  65  86  66  83 /  30  40  30  50
Tuscaloosa  65  87  66  84 /  30  50  30  50
Calera      65  86  66  82 /  30  40  30  40
Auburn      66  86  65  82 /  30  40  20  30
Montgomery  66  89  66  84 /  30  50  30  40
Troy        66  88  65  83 /  30  50  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....25
AVIATION...24
Hazardous weather outlook, May 9, 2:12 AM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
312 AM CDT Tue May 9 2023

ALZ011>015-017>050-101115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
312 AM CDT Tue May 9 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 9, 10:42 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1142 AM CDT Tue May 9 2023

ALZ019-026-027-091715-
Calhoun AL-Talladega AL-St. Clair AL-
1142 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of north central
Talladega, west central Calhoun and east central St. Clair Counties
through 1215 PM CDT...

At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ragland, or 12 miles northeast of Pell City, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincoln, Riverside, Ragland, Honda Manufacturing Of Alabama and Logan
Martin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3373 8623 3377 8612 3367 8598 3361 8608
      3359 8622
TIME...MOT...LOC 1642Z 330DEG 11KT 3371 8614

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

40/Sizemore
Local storm report, May 9, 11:06 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             2 SW RAGLAND            33.73N 86.15W
05/09/2023  M0.70 INCH       ST. CLAIR          AL   PUBLIC

            RELAYED THROUGH SOCIAL MEDIA.

&&

AS
Special weather statement, May 9, 11:13 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1213 PM CDT Tue May 9 2023

ALZ026-027-091745-
Talladega AL-St. Clair AL-
1213 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northeastern
Talladega and south central St. Clair Counties through 1245 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Honda Manufacturing Of Alabama, or 8 miles east of Pell City, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pell City, Lincoln, Riverside, Munford, Grant Town, Logan Martin
Lake, Talladega Superspeedway, Honda Manufacturing Of Alabama,
Talladega Municipal Airport, Eastaboga, Jackson Shoals, Jenifer and
Howells Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Logan Martin Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3362 8602 3360 8602 3360 8600 3359 8599
      3359 8598 3354 8592 3349 8605 3349 8625
      3365 8623 3368 8610 3368 8609
TIME...MOT...LOC 1713Z 333DEG 11KT 3361 8613

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

40/Sizemore

The radar

The Birmingham radar (KBMX), 66 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Talladega

When
May 9, 11:50 AM CST to 11:51 AM CST
Where
Talladega County, 2.71 mi E of Stemley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.502, -86.183

Several trees uprooted along Joe Lee Road.

Thunderstorm Wind, Talladega

When
May 9, 12:50 PM CST to 12:51 PM CST
Where
Talladega County, Sylacauga
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.170, -86.250

Numerous trees uprooted and power lines downed across the city of Sylacauga.

Hail, Talladega

When
May 9, 12:54 PM CST to 12:55 PM CST
Where
Talladega County, 0.63 mi NE of Rahatchie
Measured
0.88 in hail
Reported by
Public
Coordinates
33.227, -86.323

Nickel size hail reported along Highway 280 between Childersburg and Sylacauga.

Thunderstorm Wind, Talladega

When
May 9, 12:59 PM CST to 1:01 PM CST
Where
Talladega County, 1.07 mi NW of Renfroe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.441, -86.213

Several trees uprooted near the intersection of Renfroe Road and Dial Line.

Thunderstorm Wind, Tallapoosa

When
May 9, 1:34 PM CST to 1:35 PM CST
Where
Tallapoosa County, Alexander City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.950, -85.970

Several reports of trees uprooted and power lines downed in Alexander City.

Hail, Tallapoosa

When
May 9, 1:40 PM CST to 1:41 PM CST
Where
Tallapoosa County, 2.2 mi ENE of Alexander City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.960, -85.934

Nickel size hail reported on Parrish Drive in Alexander City.

Hail, Shelby

When
May 9, 4:26 PM CST to 4:27 PM CST
Where
Shelby County, 0.24 mi NNW of Elvira
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
33.323, -86.882

Flash Flood, Tuscaloosa

When
May 9, 8:00 PM CST to 10:00 PM CST
Where
Tuscaloosa County, Tuscaloosa to 1.59 mi WSW of Holt Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.200, -87.570

Several homes flooded at the Links Golf Club course near Cypress Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096328, 1096347, 1096396, 1096336, 1096365, 1096401, 1096403, 1096428.